Insulin leak

By GabbyPA Latest Reply 2009-08-09 14:11:19 -0500
Started 2009-06-30 11:17:21 -0500

The other day, my mom injected her dose of insulin, but said some of it leaked back out of the injection site. Have any of you had this happen and what do you do to prevent that?

18 replies

GabbyPA 2009-08-09 14:11:19 -0500 Report

I think it was a newbie problem. She had just started injecting and it happened. Now, she seems to have it down pretty good. Thanks everyone for your advice and input.

Debe Pendice
Debe Pendice 2009-08-09 01:50:37 -0500 Report

I usse the pen. I hold in for 10 seconds. I don't seem to have a problem with that yet. Maybe you can watch her inject and see if she is holding it in the whole time before oulling it out. Some people (like my cousin pulls out sooner than she thinks and wast insulin and doesn;t even realize it. Check it out and see…Debe

Vicrgreen 2009-08-09 00:24:41 -0500 Report

Happens to me occasionally. My supply house just changed hands and they changed the syringes to ones with 1/2" needles. Don't have the problem any more.

I generally inject araound my middle. I kid my doctor that I don't put it subQ I put IF (in fat). Anyway, I haven't had the problem with the longer needles.

The leak has never been enough to cause me any worry about it. I just wipe it up and go on.

Harlen 2009-08-05 20:44:10 -0500 Report

Yes ben there I whent to a longer needle
1/2" ,holding it in 5 sec after helped too
good luck

Jipwhip 2009-08-05 17:07:41 -0500 Report

This has also happened to me. Now i just leave in the syringe or pen and count to 10. This helps. I use a pen for one insulin and syringe for the other insulin, because I can't mix them up that way.

gwen57 2009-08-05 13:41:40 -0500 Report

i had that happen to me but i just do the same thing every night when i go to doctor 8/12/09 i willl ask what to do!

GabbyPA 2009-07-01 07:52:36 -0500 Report

Great! Thanks everyone for your suggestions. I have shared them with my mom and she is very appreciative.

dj7110 2009-06-30 21:28:11 -0500 Report

happens to me also. I find it to happen more common when I inject in my thigh, and take my lantus which is 60 units. Best advice is like everyone already said here. leave the needle in for a bit and try to always rotate injection sites.

Avera 2009-06-30 20:34:56 -0500 Report


I was having this same problem from time to time and my doctor made the same suggestions that kdroberts wrote. I tried them and they work for me.


John Crowley
John CrowleyCA 2009-06-30 11:43:18 -0500 Report

Our doctor and some pen/needle manufacturers actually recommend leaving the needle in for 10 seconds after injecting to try to protect against insulin leaking out.

When my son was on injections, however, we found (as others have said) that the little bit that occasionally leaked out didn't turn out to make a huge difference in blood sugars. So we tried not to stress out about it too much.

GabbyPA 2009-06-30 12:11:39 -0500 Report

My mom uses the pens, so she is to hold it for a count of 10 after the injection, so I suppose that is what she is doing. It was just another new thing to ask about. You would think we would eventually run out of questions, but I don't see that happening. LOL

lipsie 2009-06-30 13:22:58 -0500 Report

Great point Gabby! This was a interesting one to me, for I have noticed this issue before but never though much of it. Good to know the technical way to go with em'. Thanks John and everyone else for that matter! *HugS* Sheila

GabbyPA 2009-06-30 11:42:52 -0500 Report

Thanks, she is new to it all and it had not happened to her before. It didn't seem to be a problem, and she presumes if she uses a gauze or cotton ball after the injection it will "close" the site. I just wondered if it was a common occurrance.

vgarrison 2009-06-30 12:54:27 -0500 Report

Gabby this happened to me alot when I first started. It mostly happened with my Lantus, I have found that pushing in the plunger (or clicking the doses in her case) and holding the needle in longer will mostly eliminate it. I don't think it makes much of a difference in the BS levels, but I'm ummm for lack of better words, frugal. I hate the see the insulin go to waste…

Tell her good luck for me
Blessed Be

Judi62 2009-06-30 11:35:48 -0500 Report

Generally it isn't enough to make a difference. I immediately dab it with a tissue and it stops leaking out. It has never caused a change in BS for me. You can ask her doctor if she should worry. She also may need to try a different area.


Dietbeeties 2009-06-30 11:27:58 -0500 Report

Every once in a while that will happen to me. I am not sure how to prevent it. When it happens, you can see it immediately, so I take my syringe right to the little "blob of insulin" that came out and draw it back into the syringe…I do it to see if I have lost enough to make a difference on my dose. Usually it looks like alot but when I draw it back into the syringe it is usually half a unit or less. If she is losing alot of her dose, then she needs to talk to someone about what to do. Sorry, not much help..but I do experience this.